Background: Programmed cell death protein 1 (PD-1) and its ligand, PD-L1, have
shown great promise in clinical practice and have been incorporated into standard management of
NSCLC. Pneumonitis is a serious autoimmune toxicity associated with the use of anti-PD-1/PD-L1
antibodies, resulting in significant morbidity and mortality.
Methods: We described the case of a 73-year-old woman with no history of smoking developing
exertional dyspnea four months after taking Pembrolizumab.
Results: High resolution contrast CT scan (HRCT) presented a unilateral “crazy paving” pattern,
and bronchoalveolar lavage (BAL) an important lymphocytosis (20% of total cell count). The patient
reached clinical stability after the administration of systemic steroids (2mg\Kg\die) and was
discharged with long term oxygen therapy.
Discussion: Pulmonary toxicity is frequent when using PD-1 inhibitors, resulting in significant
morbidity and mortality, often leading to the discontinuation of therapy. Clinical presentation is
usually protean and HRCT pattern is nonspecific. This is the first case presenting a “crazy paving”
pattern associated with BAL lymphocytosis.
Conclusion: Oncologists, pulmonologists, radiologists and general practitioners have to consider
PD-1 and PD-L1 inhibitor pneumonitis as a potentially disabling and fatal event.